Try it
Pharmacology · Antimicrobials: cycloserine neuropsychiatric toxicity
Sample itemA patient on a second-line regimen for drug-resistant tuberculosis develops depression, psychosis and a seizure two months into treatment. Which drug and which co-administered vitamin are associated with this problem?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Cycloserine with pyridoxine
Cycloserine is a neurotoxic second-line drug that causes depression, psychosis, anxiety and seizures. Pyridoxine is given with it, as with isoniazid, to lessen neurotoxicity. The other drugs are not typical causes of these central effects.
Option by option
A. Cycloserine with pyridoxine (correct)
Correct. Cycloserine causes central neurotoxicity, and pyridoxine is given as prophylaxis.
B. Bedaquiline with pyridoxine
Bedaquiline causes QT prolongation and nausea, not seizures and psychosis.
C. Ethambutol with riboflavin
Ethambutol causes optic neuritis, and riboflavin is not the protective vitamin.
D. Pyrazinamide with folic acid
Pyrazinamide causes hepatotoxicity and hyperuricaemia, not psychosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?